Minnesota, 2022

Tornado and Damaging Winds in Minnesota, May 30, 2022

May 30, 2022 · NWS FSD · 24 events in 6 counties and zones

An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it moved east and northeast into Minnesota and Iowa late night. Several QLCS tornadoes developed from the Sioux Falls area eastward. Widespread winds of 60 to 90 mph caused scattered tree damage, with isolated pockets of more significant structural damage. Presidential Disaster Declarations were granted to Lyon, Rock, and Nobles Counties in Minnesota for damages to public infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 11:18 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 29, 11:18 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1218 AM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022

The main concerns center around the severe weather threat over
roughly the next 36 hours.

The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.

Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.

Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.

Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022

Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.

Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.

Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1217 AM CDT Mon May 30 2022

Latest radar imagery shows showers and storms blossoming across the
region ahead of an advancing upper level low. As alluded to in the
previous discussion, believe the best chances for seeing impacts
remain during the 7-11z timeframe, with any thunderstorm capable of
causing cigs and vsbys to briefly be reduced to MVFR levels. Outside
of any thunderstorm, should see VFR conditions largely prevail.

Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 30 to 40 KT possible through the
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 8:10 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 32 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rock

When
May 30, 1:15 AM CST to 1:17 AM CST
Where
Rock County, 6.14 mi S of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.762, -96.417

A large tree limb was snapped by thunderstorm wind gusts.

Thunderstorm Wind, Rock

When
May 30, 1:16 AM CST to 1:18 AM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
43.610, -96.380

A thunderstorm wind gust of 70 mph was measured by the Minnesota Road Weather Information System site MN005 1 mile west-southwest of Beaver Creek.

Thunderstorm Wind, Rock

When
May 30, 1:16 AM CST to 1:18 AM CST
Where
Rock County, 1.3 mi NE of Beaver Creek
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.634, -96.353

Concrete silo collapsed due to thunderstorm winds.

Thunderstorm Wind, Rock

When
May 30, 1:17 AM CST to 1:19 AM CST
Where
Rock County, 2.42 mi NE of Beaver Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.646, -96.337

Roof panels were torn off a hog barn by thunderstorm winds.

Thunderstorm Wind, Rock

When
May 30, 1:18 AM CST to 1:20 AM CST
Where
Rock County, 2.79 mi NE of Beaver Creek
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.646, -96.327

Thunderstorm winds downed a concrete silo, damaged numerous outbuildings, and snapped several trees.

Thunderstorm Wind, Rock

When
May 30, 1:19 AM CST to 1:21 AM CST
Where
Rock County, 0.52 mi SSE of Steen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.514, -96.264

Large trees downed by thunderstorm winds.

Thunderstorm Wind, Rock

When
May 30, 1:22 AM CST to 1:24 AM CST
Where
Rock County, 1.14 mi SSE of Luverne
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.654, -96.213

Thunderstorm winds downed several trees.

Thunderstorm Wind, Pipestone

When
May 30, 1:31 AM CST to 1:33 AM CST
Where
Pipestone County, 0.8 mi SSE of Edgerton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.870, -96.122

One-half dozen large pine trees were snapped off, as well as a large deciduous tree uprooted, by strong thunderstorm wind gusts.

Thunderstorm Wind, Pipestone

When
May 30, 1:32 AM CST to 1:34 AM CST
Where
Pipestone County, 1.57 mi NE of Edgerton
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.893, -96.105

Several power poles were blown down by thunderstorm winds.

Tornado, Nobles

When
May 30, 1:33 AM CST to 1:34 AM CST
Where
Nobles County, 4.14 mi NNE of Ellsworth to 4.06 mi S of Adrian
Rating
EF0
Path length
0.9 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.572, -95.979

A tornado developed 4 miles north-northeast of Ellsworth, just south of 290th Street west of Chaney Avenue, and tracked eastward around one-half mile before dissipating. Damage was limited to a tree line where several trees were snapped and gnarled. The estimated maximum wind speed was 72 mph and the average path width was 50 yards.

Thunderstorm Wind, Nobles

When
May 30, 1:40 AM CST to 1:42 AM CST
Where
Nobles County, 0.13 mi SSW of Rushmore
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.618, -95.801

A business in Rushmore lost its roof. Large limbs on nearby trees were also broken.

Thunderstorm Wind, Murray

When
May 30, 1:45 AM CST to 1:47 AM CST
Where
Murray County, 2.9 mi N of Currant Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.171, -95.940

Several large tree branches were snapped off by thunderstorm winds at Sillerud Lutheran Church.

Thunderstorm Wind, Murray

When
May 30, 1:48 AM CST to 1:50 AM CST
Where
Murray County, 6.03 mi NE of Currant Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.193, -95.866

Thunderstorm winds downed a concrete silo and removed several large tree branches.

Thunderstorm Wind, Lyon

When
May 30, 1:53 AM CST to 1:55 AM CST
Where
Lyon County, 2.89 mi NNE of Garvin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.261, -95.755

Trees downed in Garvin County Park by strong thunderstorm winds.

Thunderstorm Wind, Lyon

When
May 30, 1:53 AM CST to 1:55 AM CST
Where
Lyon County, 2.5 mi SW of Lynd
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.356, -95.917

Thunderstorm winds downed trees in Camden State Park.

Thunderstorm Wind, Murray

When
May 30, 1:54 AM CST to 1:56 AM CST
Where
Murray County, 1.07 mi NE of Slayton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.990, -95.754

Thunderstorm winds damaged the roof of a laundromat.

Thunderstorm Wind, Nobles

When
May 30, 1:58 AM CST to 2:00 AM CST
Where
Nobles County, 1.47 mi SSE of (Otg)worthington Arp
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
43.630, -95.570

A thunderstorm wind gust of 68 mph was measured by the Automated Weather Observing System site KOTG 2 miles east-northeast of Worthington.

Thunderstorm Wind, Lyon

When
May 30, 2:02 AM CST to 2:04 AM CST
Where
Lyon County, 0.48 mi WSW of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.447, -95.789

Trees downed by strong thunderstorm winds.

Thunderstorm Wind, Lyon

When
May 30, 2:03 AM CST to 2:05 AM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
44.450, -95.820

A thunderstorm wind gust of 66 mph was measured by the Automated Weather Observing System site KMML 1 mile west of Marshall.

Thunderstorm Wind, Lyon

When
May 30, 2:03 AM CST to 2:04 AM CST
Where
Lyon County, 1.7 mi SE of (Mml)ryan Fld Marsha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.430, -95.800

Shingles were removed from a house by thunderstorm winds in the southwest part of Marshall.

Thunderstorm Wind, Lyon

When
May 30, 2:10 AM CST to 2:12 AM CST
Where
Lyon County, 0.49 mi W of Green Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.530, -95.760

Thunderstorm winds uprooted two large trees.

Thunderstorm Wind, Lyon

When
May 30, 2:16 AM CST to 2:18 AM CST
Where
Lyon County, 0.89 mi SSW of Cottonwood
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.607, -95.674

Thunderstorm winds damaged the grain elevator and several roofs in Cottonwood. Trees and powerlines also down.

Thunderstorm Wind, Lyon

When
May 30, 2:17 AM CST to 2:19 AM CST
Where
Lyon County, 0.49 mi W of Cottonwood
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.620, -95.680

A thunderstorm wind gust to 82 mph was measured by a personal weather station northwest of Cottonwood.

Thunderstorm Wind, Cottonwood

When
May 30, 2:28 AM CST to 2:29 AM CST
Where
Cottonwood County, Windom
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.870, -95.120

Numerous 3 inch tree limbs were broken off by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032536, 1032462, 1033091, 1033092, 1033093, 1033086, 1033088, 1032537, 1033095, 1032526, 1038044, 1033114, 1033115, 1033099, 1033103, 1033111, 1032463, 1033108, 1032464, 1032466, 1032469, 1033106, 1032471, 1032473.